Arizona, 2013

Flash Flooding and Damaging Wind in Arizona, August 29 to 30, 2013

August 29 to 30, 2013 · NWS FGZ · 10 events in 2 counties and zones

Strong thunderstorms hit central Arizona with strong winds and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Strong thunderstorms hit central Arizona with strong winds and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 29, 3:25 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 29, 3:25 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 PM MST THU AUG 29 2013

.SYNOPSIS...DEEP MONSOON MOISTURE WILL REMAIN ANCHORED OVER ARIZONA
THROUGH SUNDAY. A TROUGH MOVING ACROSS THE SOUTHWEST WILL BRING VERY
HIGH MOISTURE LEVELS INTO ARIZONA AND PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. FROM LABOR DAY THROUGH MUCH OF NEXT
WEEK...A RETURN TO MORE TYPICAL MONSOON ACTIVITY IS EXPECTED.

&&

.DISCUSSION...AN INVERTED TROUGH AXIS IS EVIDENT ON SATELLITE THIS
AFTERNOON...STRETCHING FROM THE NORTHERN GULF OF CALIFORNIA...
THROUGH EAST CENTRAL AZ AND INTO NEW MEXICO. MOISTURE VALUES HAVE
CREPT UP EVEN MORE THAN WHAT THEY WERE THIS MORNING...OVER ONE INCH
ON THE MOGOLLON RIM AND CLOSE TO 2 INCHES IN FAR SW YAVAPAI COUNTY.
SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM THE FLAGSTAFF AREA
WESTWARD...AND THIS IS WHERE THE BEST CHANCE OF SOME LOCALIZED FLASH
FLOODING WILL BE FOR THE NEXT FEW HOURS...INCLUDING YAVAPAI AND
WESTERN COCONINO. STORM DEVELOPING IN WESTERN NEW MEXICO AND APACHE
COUNTY AZ ARE ALSO PUSHING WESTWARD...AND MAY BRING ANOTHER ROUND OF
SHOWERS AND STORMS TO THE WINSLOW AND FLAGSTAFF AREAS BY MID EVENING.

FOR FRIDAY AND SATURDAY...THE TROUGH LIFTS SLOWLY NORTHWARD ACROSS
THE REGION WITH HIGH PRECIPITABLE WATER VALUES PERSISTING. SHOWERS
AND THUNDERSTORMS ARE LIKELY...SOME WITH VERY HEAVY RAIN AND
LOCALIZED FLOODING IS POSSIBLE. BY SUNDAY...SOME DRIER AIR IS
FORECAST TO WORK INTO THE SOUTHEAST PART OF THE FORECAST
AREA...INCLUDING THE WHITE MTNS AND GILA COUNTY. WE DECREASED RAIN
CHANCES SOMEWHAT IN THIS AREA...BUT LATER SHIFTS MAY NEED TO ADJUST
DOWNWARD EVEN MORE. THE HIGHEST CHANCE OF STORMS WILL SHIFT TO THE
AREA FROM AROUND FLAGSTAFF NORTHWARD.

MONDAY THROUGH WEDNESDAY...STRONG HIGH PRESSURE IS FORECAST TO
DEVELOP OVER THE SOUTHERN ROCKIES...WITH A SOUTHEASTERLY FLOW OVER
AZ. THE EXTREME MOISTURE LEVELS WE HAVE TODAY WILL GRADUALLY
DECREASE BRINGING US BACK TO A MORE NORMAL MONSOON PRECIPITATION
PATTERN BY WEDNESDAY. EXPECT A CHANCE FOR SHOWERS AND THUNDERSTORMS
THROUGH THE FIRST HALF OF NEXT WEEK.

&&

.AVIATION..FOR THE 00Z PACKAGE...SCATTERED SHRA/TSRA WILL CONTINUE
THIS EVENING THROUGH 04Z...WITH MVFR/ISOLATED IFR IN THE HEAVIER
SHOWERS. EXPECT ISOLATED -SHRA/TSRA CONTINUING OVERNIGHT.  STORMS
WILL REDEVELOP AFT 18Z FRIDAY...MOST NUMEROUS SOUTH AND WEST OF A
LINE FROM KPGA TO KSOW. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.....JJ
AVIATION...BK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 29, 10:45 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1045 AM MST THU AUG 29 2013

AZZ004>018-037>040-300600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1045 AM MST THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE
MAIN THREATS WILL BE FROM LOCALIZED FLASH FLOODING AND ISOLATED SEVERE
THUNDERSTORMS WHICH MAY PRODUCE LARGE HAIL. A FLASH FLOOD WATCH IS
IN EFFECT FOR YAVAPAI COUNTY UNTIL 11 PM MST. SCATTERED
THUNDERSTORM AND SHOWER ACTIVITY WILL CONTINUE THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SUNDAY...A TROUGH WILL MOVE ACROSS ARIZONA INCREASING
COVERAGE FOR RAIN SHOWERS AND THUNDERSTORMS FROM SOUTH TO NORTH.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP...AND
MAY CONTINUE THROUGH THE OVERNIGHT HOURS THIS WEEKEND. THE MAIN
THREAT WILL BE FROM HEAVY RAIN AND LOCALIZED FLASH FLOODING.

MONDAY AND TUESDAY...GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS
ARE FORECAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 28 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Gila

When
August 29, 5:30 PM MST to 6:40 PM MST
Where
Gila County, 6.75 mi ESE of Whispering Pines to 10.74 mi ESE of Whispering Pines
Reported by
Trained Spotter
Coordinates
34.328, -111.173

A trained spotter in Tonto Village reported 1.30 inches of rain. Forest Road 64 into Tonto Village remained open.

Thunderstorm Wind, Yavapai

When
August 29, 5:45 PM MST
Where
Yavapai County, 4.3 mi SSW of Congress
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.090, -112.850

Numerous trees up to 14 inches in diameter were knocked down by thunderstorm winds.

Heavy Rain, Gila

When
August 29, 6:00 PM MST to 8:00 PM MST
Where
Gila County, 5 mi E of (0e4)payson Arpt to 6.02 mi ENE of Payson
Reported by
Trained Spotter
Coordinates
34.250, -111.263

A spotter in Star Valley reported 0.97.

Flash Flood, Gila

When
August 29, 6:43 PM MST to 7:43 PM MST
Where
Gila County, 4.15 mi S of Payson to 2.16 mi NW of Fulton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.170, -111.330

Severe flooding was reported in Round Valley. One vehicle was stuck in a flooded wash and one of the roads into Middle Round Valley was impassable.

Heavy Rain, Yavapai

When
August 29, 7:00 PM MST to August 30, 6:00 AM MST
Where
Yavapai County, 4.79 mi W of Oak Creek Canyon Arp to 5.72 mi ESE of Oak Creek Canyon Arp
Reported by
Trained Spotter
Coordinates
34.864, -111.863

A spotter measured 2.20 inches of rain overnight. Other locations in and around Sedona measured 1.85 inches.

Flash Flood, Yavapai

When
August 29, 9:16 PM MST to 10:16 PM MST
Where
Yavapai County, 7.6 mi S of Stanton to 4.74 mi SSE of Congress
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.060, -112.730

Constellation Road north of Wcikenburg was washed out.

Heavy Rain, Yavapai

When
August 30, 4:00 AM MST to 7:00 AM MST
Where
Yavapai County, 8 mi WSW of Jerome to 4.6 mi NNW of Agua Fria
Reported by
Department of Highways
Coordinates
34.706, -112.250

Heavy rain (estimated 3 inches) caused large rocks and debris to fall on Highway 89 about 8 miles west of Jerome.

Heavy Rain, Yavapai

When
August 30, 5:20 PM MST to 6:20 PM MST
Where
Yavapai County, 6 mi W of Camp Verde to 1.23 mi NNW of Aultman
Reported by
Law Enforcement
Coordinates
34.570, -111.956

State Highway 260 was temporarily closed because there was too much water on the roadway.

Flash Flood, Yavapai

When
August 30, 5:30 PM MST to 6:30 PM MST
Where
Yavapai County, 4 mi NE of Crown King to 2.88 mi WSW of Cleator
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
34.241, -112.281

Crown King Road was damaged by water over topping the road between mile posts 15 and 19 near Mulddoon Gulch. Dual Pole Radar estimated around 2.50 inches of rain had fallen in that area. This area was impacted by the Gladiator Fire in 2012.

Heavy Rain, Yavapai

When
August 30, 5:30 PM MST to 6:00 PM MST
Where
Yavapai County, 2 mi NNE of Canyon to 3.44 mi ESE of Cordes
Reported by
Department of Highways
Coordinates
34.098, -112.142

Interstate 17 was closed 3 miles north of Black Canyon City after heavy rain knocked rocks and debris on the roadway.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474822, 474820, 474821, 474799, 474818, 474801, 474828, 474832, 474834, 474835.